I got my depo shot on July 17th and I had light bleeding for a few more days. No period or bleeding at all in August and now its September and I've been spotting for a week now. Its starts with a brownish color and then goes to bright red.
You are covered by Depo for 12 weeks, regardless of any bleeding you experience in between shots.
You do not have periods on Depo. A period is flushing out the lining of your womb, including an unfertilised egg.
You do not produce an egg when on Depo. What you are experiencing is break-through hormonal bleeding/spotting. This can last until you have your 3rd Depo shot. By then, it usually has stopped altogether. This blood can be brown, pink or red.
You may get all sorts of hormonal symptoms on Depo, such as bleeding, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots.
If you choose to come off Depo, you may well find you get these same hormonal symptoms for months, whilst your body readjusts. It can take up to 18 months to regain your fertility.
Hope that helps.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Feb 2015 • 1 answer
Updated 10 Mar 2015 • 1 answer
Updated 17 Sep 2015 • 1 answer
Updated 18 Feb 2016 • 1 answer
Updated 19 Mar 2016 • 1 answer